Consistency of Trend Break Point Estimator with Underspecified Break Number
Jingjing Yang
Additional contact information
Jingjing Yang: Department of Economics, University of Nevada, Reno, 1664 N. Virginia Street, Reno, NV 89557, USA
Econometrics, 2017, vol. 5, issue 1, 1-19
Abstract:
This paper discusses the consistency of trend break point estimators when the number of breaks is underspecified. The consistency of break point estimators in a simple location model with level shifts has been well documented by researchers under various settings, including extensions such as allowing a time trend in the model. Despite the consistency of break point estimators of level shifts, there are few papers on the consistency of trend shift break point estimators in the presence of an underspecified break number. The simulation study and asymptotic analysis in this paper show that the trend shift break point estimator does not converge to the true break points when the break number is underspecified. In the case of two trend shifts, the inconsistency problem worsens if the magnitudes of the breaks are similar and the breaks are either both positive or both negative. The limiting distribution for the trend break point estimator is developed and closely approximates the finite sample performance.
Keywords: deterministic trend; linear trend; multiple trend shifts; underspecified break number; Pitman drift; limiting distribution (search for similar items in EconPapers)
JEL-codes: B23 C C00 C01 C1 C2 C3 C4 C5 C8 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)
Downloads: (external link)
https://www.mdpi.com/2225-1146/5/1/4/pdf (application/pdf)
https://www.mdpi.com/2225-1146/5/1/4/ (text/html)
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:gam:jecnmx:v:5:y:2017:i:1:p:4-:d:86944
Access Statistics for this article
Econometrics is currently edited by Ms. Jasmine Liu
More articles in Econometrics from MDPI
Bibliographic data for series maintained by MDPI Indexing Manager ().